Idaho, 2006

Flash Flood in Idaho, July 6, 2006

July 6, 2006 · NWS PIH · 1 event in 1 county or zone

42 inches of rain fell in 20 minutes. Some mud flow observed on the Warm Springs Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

0.42 inches of rain fell in 20 minutes. Some mud flow observed on the Warm Springs Creek. This was a burned over area from a fire in 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 6, 1:30 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT THU JUL 6 2006

.DISCUSSION...DEEP CONVECTION DEVELOPING OVER MANY AREAS OF THE CWA
THIS AFTN AS MINOR WAVES IN TH SW FLOW ALOFT MOVE THRU THE AREA.
MSAS LI PRODUCT SHOWING A VERY UNSTABLE CORE OVR W CEN ID...
EXTENDING INTO THE CEN MTNS. THIS IS WHERE CONVECTION IS MOST LIKELY
TO GET FRISKY LATER THIS AFTN...AND ALSO WHERE SPC HAS HIGHLIGHTED
FOR SVR POTENTIAL. TSTMS SHOULD DIMINISH LATER THIS EVENING...ALTHO
THE NAM IS SHOWING ANOTHER MINOR WAVE GENERATING PRECIP ACRS THE SRN
HIGHLANDS OVERNITE.

THE UPPER RIDGE BEGINS TO BUILD BACK UP OVER ID ON FRI AND CONTINUES
TO DOMINATE INTO NEXT WEEK. MODEL PWAT VALUES DROP BY ABOUT 70
PERCENT BY FRI NITE. ISOLD AFTN/EVE TSTMS CAN BE EXPECTED OVER THE
MTNS THRU THE END OF THE FCST PERIOD...WHICH IS LITTLE CHANGE OVER
THE PREVIOUS FCST PKG. HEDGES

&&

.AVIATION...WIDESPREAD VFR THROUGH TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WITH GUSTY WINDS...HAIL...AND HEAVY RAIN...WILL
CONTINUE TO IMPACT ALL ROUTES UNTIL AROUND 03Z. EXPECT MVFR
CONDITIONS WITH THE STRONGER STORMS. CONDITIONS WILL IMPROVE AFTER
03Z BUT ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN OVER THE AREA
UNTIL 12Z FRI.  WAW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 6, 4:04 AM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MDT THU JUL 6 2006

IDZ017>025-031-032-071115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
504 AM MDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MAINLY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF EASTERN
IDAHO TODAY. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE OVER
THE CENTRAL IDAHO MOUNTAINS. DEEP MOISTURE AND MODERATE
INSTABILITY WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP IN THAT
AREA. THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND VERY STRONG WIND GUSTS. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE OVER THE REMAINDER OF EASTERN IDAHO THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SERIES OF
DISTURBANCES ARE EXPECTED EVERY COUPLE DAYS ACROSS EASTERN IDAHO.
ENOUGH INSTABILITY WILL BE PRESENT EACH DAY TO ALLOW ISOLATED TO
SCATTERED THUNDERSTORMS TO DEVELOP...MAINLY OVER THE HIGHER
TERRAIN THROUGHOUT THE REGION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Boise radar (KCBX), 177 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Custer

When
July 6, 4:10 PM MST to 4:50 PM MST
Where
Custer County, 6 mi E of Sunbeam
Reported by
TRAINED SPOTTER
Coordinates
44.241, -114.282 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523138.